Heavy Rain, Fairfax
- When
- May 26, 11:00 PM EST to May 27, 4:00 AM EST
- Where
- Fairfax County, West Portion
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
A thunderstorm with very heavy rainfall sat over Leesburg between 3:30 AM and 5:00 AM on the 27th. The excessive rainfall from the storm caused creeks and streams to overflow in and around Leesburg.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with very heavy rainfall sat over Leesburg between 3:30 AM and 5:00 AM on the 27th. The excessive rainfall from the storm caused creeks and streams to overflow in and around Leesburg. Tuscarora Creek that flows right through Leesburg overflowed it banks. The rushing water washed out Lawson Road near the Route 7 and 15 Interchange. Twenty four hour rainfall totals included 3.79 inches in Leesburg, 3.34 inches in Ashburn, 3.06 inches in Lincoln, and 2.44 inches at Dulles Airport. This storm also dropped around 2 inches of rain in Western Fairfax County. Herndon reported a rainfall total of 2.25 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 7:30 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 830 PM EDT SUN MAY 26 2002 UPDATED ZONES TO REMOVE SVR TSTM WATCH WHICH EXPIRED AT 8 PM. STORMS ARE WEAKENING AS DAYTIME HEATING IS LOST. HVY RAIN AND SMALL HAIL WILL BE POSSIBLE NEXT FEW HRS UNTIL CAPE COMPLETELY FIZZLES. OVERNIGHT...CANNOT RULE OUT SCT SHRA/ISOLATED TSRA DUE TO WEAK BDRY AND WEAK VORT OVHD BUT EXPECT ARIAL COVERAGE TO BE MUCH LESS AFTER MIDNIGHT. WILL KEEP CHANCE POPS CWA WIDE AND REMOVE SVR WORDING THIS UPDATE. HAVE ALSO RAISED LOW TEMPS TO CURRENT DEW PTS CWA WIDE BECAUSE EXPECTING LLRH TO LINGER AND FOG TO FORM...ESPECIALLY IN AREAS WHERE HVY RAIN FELL TODAY NW OF A LINE FROM CHO TO DCA TO BWI. REST OF FCST UNCHANGED. MMARGRAF .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
620 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0329 PM KEARNEYSVILLE WV 2.75 INCH HAIL
05/26/02 JEFFERSON TREES DOWNS AND BASEMENT
FLOODING
0440 PM ROUND HILL VA 1.75 INCH HAIL
05/26/02 LOUDOUN REPORT BY SKYWARN
0507 PM LEESBURG VA 1.00 INCH HAIL
05/26/02 LOUDOUN REPORTED BY EOC
0529 PM POOLESVILLE MD 1.75 INCH HAIL
05/26/02 MONTGOMERY BY LAW ENFORCEMENT
0551 PM 5 W GAITHERSBURG MD .75 INCH HAIL
05/26/02 MONTGOMERY SPOTTER REPORT
0550 PM CAPON BRIDGE WV 1.00 INCH HAIL
05/26/02 HAMPSHIRE
SMZ/CM/HTS/MM/JDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
743 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM WARRENTON VA 1.00 INCH HAIL
05/26/02 FAUQUIER
0740 PM 1 N CASTLETON VA 1.00 INCH HAIL REPORT
05/26/02 RAPPAHANNOCK FROM CO-OP OBSERVER
SMZ/HTS/DMWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
832 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM LEESBURG AIRPORT VA 52 MPH TSTM WIND GUST
05/26/02 LOUDOUN
0621 PM 7 S BERKELEY SPRINGS WV 1.75 INCH HAIL
05/26/02 MORGAN REPORTED BY LAW
ENFORCEMENT
0644 PM 2 W CAPON BRIDGE WV 1.00 INCH HAIL
05/26/02 HAMPSHIRE REPORTED BY EOC
SMZ/MM/HTS/DMWDCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-270130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 845 PM EDT SUN MAY 26 2002 ...SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE AT 8 PM... SCATTERED SHOWERS AND THUNDERSTORMS WHICH PRODUCED VERY HEAVY RAINFALL...LARGE HAIL AND GUSTY WINDS NORTH AND WEST OF A LINE FROM CHARLOTTESVILLE TO WASHINGTON D.C. TO BALTIMORE HAVE WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE AREA HAS BEEN ALLOWED TO EXPIRE AT 8 PM. SCATTERED SHOWERS AND ISOLATED THUNDERSHOWERS ARE POSSIBLE OVERNIGHT AS A WEAK BOUNDARY MOVES THROUGH THE AREA. THROUGH MIDNIGHT...HEAVY DOWNPOURS AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. AFTER MIDNIGHT...ANY PRECIPITATION THAT REMAINS WILL BE WIDELY SCATTERED. MMARGRAF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1037 PM EDT SUN MAY 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0909 PM SOUTH RIDING VA 1.00 INCH HAIL
05/26/02 LOUDOUN REPORTED BY SPOTTERS
0943 PM CENTERVILLE VA .75 INCH HAIL
05/26/02 FAIRFAX REPORTED BY SPOTTERS SPOTTERS.
0955 PM MOUNT JACKSON VA FLASH FLOODS
05/26/02 SHENANDOAH WATER ACROSS ROADS.
REPORTED BY LAW ENFORCEMENT
1010 PM NORTHERN PART OF COUNTY VA FLASH FLOODS
05/26/02 ROCKINGHAM WATER ACROSS ROAD ROUTE
612 NORTH OF ROUTE 259.
REPORTED BY HAM RADIO
OPERATORS.
HTSThe Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 03:57 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
Tuscarora Creek overflowed its banks and washed out the Lawson Road bridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297616, 5297617.